Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 12, 2020, 4:37 PM EDT for Hampton County, Jasper County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 4:37 PM EDT (20:37 UTC)
- Expired
- Aug 12, 2020, 5:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hampton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 24 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WUUS52 KCHS 122037
SVRCHS
SCC049-053-122130-
/O.NEW.KCHS.SV.W.0055.200812T2037Z-200812T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
437 PM EDT Wed Aug 12 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Hampton County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 530 PM EDT.
* At 437 PM EDT, a severe thunderstorm was located over Brunson,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Hampton, Lake Warren State Park, Varnville, Estill, Fairfax,
Brunson, Gifford, Furman, Luray, Crocketville, Lena, Grays,
Pineland, Early Branch and Cummings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3272 8090 3259 8118 3283 8128 3285 8126
3289 8128 3291 8126 3291 8124 3294 8124
3296 8121 3300 8113
TIME...MOT...LOC 2037Z 332DEG 10KT 3290 8119
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
743
WWUS52 KCHS 122103
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
503 PM EDT Wed Aug 12 2020
SCC049-053-122130-
/O.CON.KCHS.SV.W.0055.000000T0000Z-200812T2130Z/
Hampton SC-Jasper SC-
503 PM EDT Wed Aug 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR HAMPTON AND JASPER COUNTIES...
At 503 PM EDT, a severe thunderstorm was located over Lake Warren
State Park, moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Hampton, Lake Warren State Park, Varnville, Estill, Brunson, Gifford,
Furman, Luray, Crocketville, Lena, Grays, Pineland, Early Branch,
Cummings and Almeda Intersection.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3272 8090 3259 8118 3283 8128 3290 8121
3292 8118 3293 8114 3295 8109
TIME...MOT...LOC 2103Z 347DEG 10KT 3282 8114
HAIL...0.75IN
WIND...60MPH
$$057
WWUS52 KCHS 122128
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
528 PM EDT Wed Aug 12 2020
SCC049-053-122138-
/O.EXP.KCHS.SV.W.0055.000000T0000Z-200812T2130Z/
Hampton SC-Jasper SC-
528 PM EDT Wed Aug 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND JASPER COUNTIES
WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3272 8090 3259 8118 3283 8128 3290 8121
3292 8118 3293 8114 3295 8109
TIME...MOT...LOC 2128Z 332DEG 10KT 3276 8110
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:36 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 12, 4:36 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Charleston SC 436 PM EDT Wed Aug 12 2020 .SYNOPSIS... A trough of low pressure will persist inland, while high pressure remains over the Atlantic through late week. A weak cold front could approach the region over the weekend and linger in the vicinity into early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... The main synoptic pattern is dominated by a subtropical high in the Atlantic and a trough inland over the Ohio Valley. The mechanisms for convective initiation this afternoon will be influenced by the inland advancing sea breeze boundary, a weak mid-level trough, and outflow boundaries that could further initiate and dictate locations of new convection. The best coverage for showers and thunderstorms will be inland and along I-95. Models indicate low-level convergence prevalent over the Charleston Tri-County region due to the weak surface low. Models hone in on that area receiving slightly greater coverage with likely PoPs in that region in the afternoon/evening. MUCAPE could reach up to 3000-3500 J/kg in some locations, while MLCAPE tops out at around 2000 J/kg. PWATS remain near 2 inches. Mid and upper- level steering flow is weak, thus any showers/t-storms that develop will be slow- moving and could produce locally heavy rainfall. The severe potential is on the low end, yet a strong to severe thunderstorm cannot be ruled out. The main hazard will be for potential strong downdrafts and gusty winds within these storms considering DCAPE values are near 1000 J/kg. Max temps should reach around 91-94 degrees this afternoon. however, convection could alter the natural diurnal temperature curve in the late afternoon in places where rain has fallen. Coastline communities should expect to see highs in the mid 80s and lows in the mid to upper 70s tonight. Heat indices should max out near 100-105F. Tonight: Since there is still the weakness aloft and the nearby weak surface low, given considerable moisture and sufficient instability, convection could continue throughout the night. Coverage should decline and over land and move offshore, north of the Charleston region as these disturbances propagate to the northeast. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A weak upper trough will remain positioned over the eastern United States through Saturday while at the surface Atlantic high pressure remains offshore. An unseasonably moist airmass will linger with Precipitable Water values in excess of 2". Fairly good coverage of showers and tstms is expected through the period, particularly from late morning through early evening. However, due to the upper trough overhead, convection could initiate any time of day so we maintained chance PoPs through the overnight hours as well. Daytime highs will range from 89 to 93 degrees with max heat indices 100-105F. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A weak front will stall over or near the region through early next week. Aloft, a shortwave trough over the Southeast will get absorbed in a larger scale trough becoming more amplified over the eastern half of the country. Vort energy and forcing from the surface boundary and afternoon sea breeze will support mention of showers and thunderstorms in the forecast each day. Coverage will be dependent on where the boundary is located, so for now have kept rain chances below 50% as there are still discrepancies between model solutions. Temperatures will be near climo. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... VFR at both terminals. Scattered showers and thunderstorms could present flight restrictions mainly in the afternoon/evening. VCTS is present at both terminals through 01Z Thursday, while a TEMPO group is in place at KCHS from 19Z to 21Z. Amendments may be needed as confidence in showers/t-storm locations is low. Extended Aviation Outlook: Flight restrictions possible in showers/thunderstorms each day, mainly in the afternoon/evening. && .MARINE... Today and tonight: A broad trough will persist inland over the Southeast, as the Atlantic ridge holds in place nearby to our south and east. Sea breeze influences, plus the nocturnal low level jet will allow for SW winds around 10 to 15kt, while seas will hold at 2 to 3 ft. Mariners are advised that a few of the t-storms that occur will produce gusty winds, frequent lightning strikes and heavy rains reducing visibilities to near zero at times. Atlantic high pressure will remain in place through the weekend, maintaining modest south to southwest flow across the marine area. Outside of occasional showers/thunderstorms, no marine concerns are anticipated as winds stay 15 knots or less and seas no higher than 3 feet. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BRM SHORT TERM...JRL LONG TERM...ETM AVIATION...BRM/JRL MARINE...BRM/JRL
Hazardous weather outlook, Aug 12, 3:52 AM EDT, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 352 AM EDT Wed Aug 12 2020 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-130800- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 352 AM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 12, 10:42 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 AM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 2 SW HINESVILLE 31.83N 81.62W
08/11/2020 LIBERTY GA SOCIAL MEDIA
PICTURE SHARED VIA SOCIAL MEDIA OF ROOF DAMAGE TO A CAR
WASH. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2000619
CPMLocal storm report, Aug 12, 10:44 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 AM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG HINESVILLE 31.84N 81.59W
08/11/2020 LIBERTY GA SOCIAL MEDIA
PICTURE SHARED VIA SOCIAL MEDIA OF DAMAGE TO A GARAGE
DOOR AT A CAR DEALERSHIP. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2000620
CPMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:25 AM EDT | Special Marine Warning | CHS | 65 min | |
| Aug 12, 7:29 AM EDT | Special Marine Warning | CHS | 61 min | |
| Aug 12, 6:25 PM EDT | Areal Flood Advisory | CHS | Hampton | 80 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.